Wyoming, 2023

High Wind in Wyoming, February 24 to 25, 2023

February 24 to 25, 2023 · NWS CYS · 4 events in 4 counties and zones

Strong winds developed the evening of 24 February and continued through much of the day on the 25th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds developed the evening of 24 February and continued through much of the day on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 24, 4:46 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Feb 24, 4:46 PM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
446 PM MST Fri Feb 24 2023

.SHORT TERM...(This evening through Sunday)
Issued at 315 PM MST Fri Feb 24 2023

Finally, a much needed "warm" day in Cheyenne, with temperatures
climbing above freezing earlier this afternoon! Unfortunately, for
much of the rest of the CWA, high temperatures were hindered by
snowpack and low stratus this morning. Currently, some instability
along and west of the Laramie Range has produced some scattered snow
showers along the Interstate-80 corridor. Luckily, radar trends show
the coverage of these storms decreasing, as well as the intensity.
Snow showers will likely wrap up by the evening hours.

Winds begin to ramp up later this evening with the biggest changes
to the forecast package being wind and wind headlines. A shortwave
and a 250 mb jet entrance region sitting over the CWA will lead to
gusty winds across the area. First change was the addition of east
Platte County to the High Wind Warning that was already in effect
for Bordeaux. Also nudged up the start time for this Warning to 04Z
from 06Z Saturday as winds look to ramp up quickly between 03Z and
06Z. Biggest driver of this wind event looks to be the impressive
downward omegas situated over the Laramie Range, as well as
favorable wind direction and 55 kt winds aloft. In-house guidance
also suggests the potential for high winds for these locations. The
second change is the addition of central Laramie County to the High
Wind Watches already in effect for the south Laramie Range and
foothills. There are ~55 kt winds aloft with impressive subsidence,
as well as a great mountain wave signature. Confidence for the
aforementioned zones weakens when taking into account the position
of the surface trough. Both the deterministic GFS and NAM position
the trough along the Laramie Range and Interstate-25 corridor. The
location of this trough can greatly hinder the high wind potential
for these locations along and east of the Laramie Range. Lastly,
upgraded the Arlington/Elk Mountain area to a High Wind Warning.
Again, great subsidence and strong winds aloft exist. But, better
gradients and lapse rates also exist which will likely promote gap
flow. Overall, this looks like a marginal wind event for all
zones mentioned, with wind gusts between 55 and 65 MPH possible.
Winds will ease during the evening hours on Saturday as the upper-
level jet pushes further eastward.

Some lingering snow showers are possible across the Sierra Madre
Range during the day Saturday. Moist southwesterly flow coupled with
orographic lift could be enough to produce some light snow across
the highest peaks of the range. Next precipitation chance is Sunday
afternoon with an incoming upper-level low to our south. Again,
looks like a good set-up with moist southwesterly flow and
orographic lift for the mountains. This could be the start of a
prolonged snow event for the mountains. The upper-level low looks to
stay far enough south that the plains/lower elevations will likely
not see any precipitation from this system.

Overall, not a bad weekend weather-wise. Temperatures will be much
warmer than the previous few days, with 40s and 50s making their
return to much of the CWA. Strong downslope winds will likely keep
the Interstate-25 corridor on the mild side on Saturday, however,
temperatures outside this area may need to be lowered if the
snowpack still has a strong effect. Positive 700 mb temperatures
slowly start to creep back in to areas east of the Laramie Range on
Sunday, which should hopefully further warm up the area. But again,
snowpack may be the defining factor on how warm temperatures get
this weekend.

.LONG TERM...(Sunday night through Friday)
Issued at 315 PM MST Fri Feb 24 2023

Monday-Wednesday...Fast zonal flow aloft prevails with a series of
progressive shortwave troughs passing overhead producing orographic
snow showers confined primarily to our Snowy, Sierra Madre and
Laramie Ranges. The best coverage of snow will be on Wednesday when
low and mid levels will be the most moist. After seasonably mild
temperatures Monday and Tuesday, a cold front will bring cooler
temperatures for Wednesday with 700 mb temperatures near -12
Celsius. The primary weather effects will be occasional strong west
winds, mainly for our Wyoming wind prone locations such as
Arlington, Bordeaux and Vedauwoo where our local wind model and
Craig to Casper height gradients look favorable for wind gusts
approaching high wind criteria at times. Have adjusted our wind
grids to account for these locally stronger winds.

Thursday...As the trough aloft passes overhead and winds aloft turn
northerly, decent surface to 700 mb gradients suggest a breezy to
windy day, along with slightly colder temperatures in the wake of a cold
frontal passage. Looks like enough cyclonic flow aloft to produce
isolated to scattered snow showers, most numerous over the mountains.

Friday...Heights aloft rise some 160 meters at 500 mb with the flow
aloft backing to northwest, and with 700 mb temperatures rising to
near -6 Celsius, maximum temperatures will be warmer, in the mid 20s
to mid 30s west of I-25, and mid 30s to mid 40s east of I-25. Low
and mid level gradients look sufficient to produce windy conditions
with deep unidirectional northwest flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 442 PM MST Fri Feb 24 2023

Aviation conditions have improved this afternoon with VFR expected
for the upcoming TAF period. Gusty winds are expected to wane over
the next few hours, with the exception of KRWL which may remain
breezy through the night. However, winds aloft will be increasing
tonight, so there are some LLWS concerns across the area. Gusty
winds are likely to mix back down to the surface at Wyoming
terminals by late morning Saturday. Gusts between 30 and 40 knots
are possible through the afternoon.

&&

.FIRE WEATHER...
Issued at 315 PM MST Fri Feb 24 2023

Fire weather concerns will not be present for the next several days
due to well below normal temperatures and recent snowfall across the
area. Gusty winds are expected over the weekend for elevated terrain,
but this is not favorable to fire weather conditions at this time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 PM this evening to 11 PM MST Saturday
     for WYZ106-107.

     High Wind Warning from 11 PM this evening to 5 PM MST Saturday
     for WYZ110.

     High Wind Watch from late tonight through Saturday afternoon for
     WYZ116>118.

NE...None.
&&

SHORT TERM...SF
LONG TERM...RUBIN
AVIATION...MN
FIRE WEATHER...BW
Hazardous weather outlook, Feb 24, 1:43 PM MST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
143 PM MST Fri Feb 24 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>115-119-
252045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
East Laramie County-
143 PM MST Fri Feb 24 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-110-116>118-252045-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
143 PM MST Fri Feb 24 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated to high winds possible for the wind prone areas, and wind
prone adjacent areas of southeast Wyoming tonight. Please refer
to the current High Wind Watches and Warnings for more details.
Blowing snow and reduced visibility is likely.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Elevated to high winds possible for the wind prone areas, and wind
prone adjacent areas of southeast Wyoming through the day Saturday.
Please refer to the current High Wind Watches and Warnings for
more details. Blowing snow and reduced visibility is likely.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, East Platte County

When
February 24, 10:28 PM MST to February 25, 4:28 AM MST
Where
East Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor at Coleman on Interstate 25 reported this peak wind gust 13 miles south of Glendo.

High Wind, North Snowy Range Foothills

When
February 24, 10:28 PM MST to February 25, 2:38 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor Strouss Hill 15 miles north northeast of Centennial on Interstate 80 reported this peak wind gust. Numerous other WYDOT sensors reported wind gusts in excess of 58 mph in the area.

High Wind, Central Laramie Range and Southwest Platte County

When
February 24, 11:28 PM MST to February 25, 5:18 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux 9 miles south of Wheatland on Interstate 25 reported peak wind gust.

High Wind, Central Laramie County

When
February 25, 1:13 PM MST to 2:00 PM MST
Where
Central Laramie County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS reported this peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072279, 1072281, 1072280, 1072282.